Author(s): Humberston CL, Akhtar J, Krenzelok EP
Abstract Share this page
Abstract BACKGROUND: Herbal preparations are available widely and regarded generally by the public as harmless remedies for a variety of medical ailments. We report a case of acute hepatitis associated with the use of kava kava, derived from the root of the pepper plant, Piper methysticum. It is used in the United States as an antianxiety and sedative agent. CASE REPORT: A previously healthy 14-year-old female was admitted to the hospital with hepatic failure. Initial therapy, including plasmapheresis, was unsuccessful and she deteriorated. She ultimately required a liver transplant and now remains well. The liver biopsy showed hepatocellular necrosis consistent with chemical hepatitis. A work-up for alternative causes of liver failure was negative. The patient gave a history of taking a kava kava-containing product for four months. The use of kava kava and liver failure, is supported by kava kava use, a negative work-up for alternative causes of liver failure, and histological changes in the liver. CONCLUSIONS: Health care professionals need to be aware of the possibility of kava kava-induced hepatotoxicity. The toxicity of these alternative remedies emphasizes the importance of surveillance programs and quality control in the manufacture of these products. Clinicians must remain aware of the toxic potential of herbal products and always inquire about their intake in cases of unexplained liver injury.
This article was published in J Toxicol Clin Toxicol
and referenced in Medicinal chemistry